I'm 49 years old and have just begun accutane for acne. I've heard some people say you can get more wrinkles and generally look older as a result of this treatment. I REALLY do not want to look older. Please give me some feedback on this. I assumed that because retinol is used to help signs of aging the accuatane treatment might have a similar effect.
Hi. You're right, retinoids are used to reduce the signs of aging and there is no evidence that Accutane causes wrinkles. Accutane shrinks the sebaceous (oil) glands so the skin will be dry during treatment but these lines are superficial dryness lines rather than wrinkles. Use a good moisturiser if you are troubled by dry skin whilst on Accutane. I have taken two courses of Accutane and have not developed wrinkles prematurely. Please see my pictures in my profile (I am 32).
Thanks so much for your reassurance. Its a hard decision to choose between acne and wrinkles--I'm relieved. However, I have another concern. I take a lot of medications and although my doctor didn't mention any interactions I wonder about it. I am taking Cymbalta, risperdal, and trazadone for emotional/behavioral issues and I also take Lamictal for siezure disorder. I haven't had a seizure in the 10 years I've been on medication. I would appreciate any insight on this subject.
Hi. There are no listed interactions between Accutane and your regular medications.
However, concomitant use of Trazodone and Cymbalta may potentiate the risk of Serotonin Sydrome. Caution is also advised when concomitant use of Risperdal and Cymbalta or Risperdal and Lamictal is necessary. Caution is also advised when concomitant use of Lamictal and Cymbalta or Lamictal and Trazodone is unavoidable. I'm sure your prescriber feels the benefit of taking these medicines outweighs the risk of side effects but you may wish to discuss this with him.
Hope this is helpful. Eloise.
Thanks again for you help. Just one more thing, if you don't mind. Is it likely that I could get by with a shorter then usual length of time on the accutane? I would rather take less than more of any drug.
For the best chance of achieving a long term remission from acne, Accutane should be taken at the following dose:
0.5 to 1 mg per day X kg of bodyweight for 16 to 24 weeks. So if the patient weighs 50kg she should take between 25mg and 50mg of Accutane per day for 16 to 24 weeks.
The total dose should be between 120 and 150mg X bodyweight.
Thanks again for your reply. Just to keep you posted--I have been taking 40 mg for 9 days now and my lips are already drying and I'm losing more hair than usual. I can't really tell any difference yet on my face except for a few more cyst-type pimples. My chest seems to have developed more rash-type acne. I know it can get worse before starting to get better. I'm really looking forward to the final results--I just hope the side effects don't worsen as I go along.
Hi. It is not unusual to experience an initial temporary worsening of acne in the first 2 weeks, as unseen pimples come to the surface. Don't be put off, this shows your medicine is working.
The best thing I can recommend for dry lips is Elizabeth Arden 8 hour cream. It is a lot better than Vaseline for chapped peeling lips. It can also be used on skin rashes, sunburn and minor skin abrasions.
Side effects are generally dose-related and diminish with continued use as your body gets used to the Accutane. Accutane is considered the "gold star" treatment for acne and 80% of patients experience a long term remission after one course lasting 16 to 24 weeks at the recommended dose (0.5 to 1mg per day X kg of bodyweight). I had to take 2 courses but the chance of relapsing decreases with age.
Hair loss is another potential side effect but this is temporary. I actually grew more hair whilst on this drug but my hair returned to normal within 5 weeks of stopping treatment.
In choosing this medicine with you, your doctor has decided that the potential unwanted side effects are outweighed by the expected benefit of this medicine.
Good luck and keep in touch, I'm always here if you need anything.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.